Agrifen is a Mexican pain medication known for its analgesic, antipyretic, and antihistamine effects. It is indicated for the relief of symptoms such as nasal congestion, rhinorrhea, sneezing, and fever.
Agrifen contains the following active ingredients;
Acetaminophen: Acetaminophen relieves pain by elevating the pain threshold, that is, by requiring a greater amount of pain to develop before a person feels it. It reduces fever through its action on the heat-regulating center of the brain. While phenylephrine works by directly stimulating alpha-1 adrenergic receptors in the arteries causing vasoconstriction (narrowing of the blood vessels). This reduces nasal congestion by preventing fluid from draining from the blood vessels into the tissues lining the nasal passages.
Caffeine: is a type of drug called “stimulants.” Caffeine acts as an adenosine receptor antagonist. Caffeine could reduce pain sensation through its effects on adenosine receptors. Caffeine seems to express its direct effect via central blocking of adenosine receptors that influence pain signaling or by blocking of peripheral adenosine receptors on sensory afferents.
Chlorpheniramine Maleate: relieves red, itchy, watery eyes; sneezing; itchy nose or throat; and runny nose caused by allergies, hay fever, and the common cold. Chlorpheniramine helps control the symptoms of cold or allergies but will not treat the cause of the symptoms or speed recovery. Chlorpheniramine is in a class of medications called antihistamines. It works by blocking the action of histamine, a substance in the body that causes allergic symptoms.
Phenylephrine Hydrochloride: Phenylephrine works by directly stimulating alpha-1 adrenergic receptors in the arteries causing vasoconstriction (narrowing of the blood vessels). This reduces nasal congestion by preventing fluid from draining from the blood vessels into the tissues lining the nasal passages.
How should I take Agrifen?
Children from 6 to 12 years old: 1/2 tablets to 1 tablet every 8 hours.
Adults and children over 12 years old: 1 tablet every 8 hours. Do not exceed the recommended dose. If the discomfort persists for more than 3 days, consult your doctor.
Each oral tablet of Agrifen contains Acetaminophen 500 mg; Caffeine 25 mg; Chlorpheniramine Maleate 4 mg; Phenylephrine Hydrochloride 4 mg.
Agrifen contains Acetaminophen, taking too much acetaminophen may cause serious (possibly fatal) liver disease. Adults should not take more than 4000 milligrams (4 grams) of acetaminophen. People with liver problems and children should take less acetaminophen.
Call your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever lasting longer than 3 days, or any swelling or pain lasting longer than 10 days.
Agrifen may cause false urine glucose test results. Talk to your doctor if you have diabetes and you notice changes in glucose test results while taking acetaminophen and caffeine.
What happens if I miss a dose?
Since Agrifen is taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up for the missed dose.
What happens if I overdose?
Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of Agrifen can damage your liver or cause death. The first signs of an Agrifen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.
What are the possible side effects of Agrifen?
Agrifen may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
• upset stomach
• stomach pain
If you experience any of the following symptoms, call your doctor immediately:
• skin rash
• difficulty breathing
If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration’s (FDA) MedWatch Adverse Event Reporting program online (http://www.fda.gov/Safety/MedWatch) or by phone (1-800-332-1088).